Alert archive / Montana / Special Weather Statements in 2022

Special Weather Statement, NWS Missoula, MT

May 16, 2022Silver Bow County, Montana

NWS Missoula, MT issued this special weather statement at May 16, 2022, 7:21 PM MDT for Silver Bow County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2022, 7:21 PM MDT (01:21 UTC)
Expired
May 16, 2022, 8:00 PM MDT
In force
39 min
Issued by
NWS Missoula, MT
Hail
0.25 in
Wind
30

County Silver Bow County, MT

The radar

The Missoula radar (KMSX), 177 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2022-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2022-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2614 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

060 
WWUS85 KMSO 170121
SPSMSO

Special Weather Statement
National Weather Service Missoula MT
721 PM MDT Mon May 16 2022
 
MTZ007-170200-
Butte/Blackfoot Region MT-
721 PM MDT Mon May 16 2022

...A strong thunderstorm will impact portions of Silver Bow County
through 800 PM MDT...

At 721 PM MDT, Doppler radar was tracking a strong thunderstorm over
Divide, or 21 miles southwest of Butte, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. 

Locations impacted include...
Butte, Silver Bow, Walkerville, Divide, Nissler, Melrose, Ramsay,
Janney and Newcomb.

This includes Interstate 90 between mile markers 214 and 231.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4575 11219 4574 11246 4576 11250 4569 11255
      4563 11268 4564 11270 4567 11270 4570 11275
      4570 11274 4574 11276 4578 11284 4602 11280
      4606 11247 4602 11244 4593 11244 4589 11240
      4585 11243
TIME...MOT...LOC 0121Z 267DEG 23KT 4573 11276 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at May 16, 2:14 PM MDT, 5 hours 7 minutes earlier.

Area forecast discussion, May 16, 2:14 PM MDT, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
214 PM MDT Mon May 16 2022

...ACCUMULATING SNOW ACROSS GLACIER PARK REGION WEDNESDAY THROUGH
FRIDAY, IMPACTING AREA TRAVEL...

.DISCUSSION...

Showers and thunderstorms will develop across portions of north
central Idaho and southwest Montana through sunset this evening,
with skies partially clearing for the remainder of tonight. Wind
gusts to 30 mph will be present through dark this evening as well.

Relatively dry conditions will be present across the Northern
Rockies tonight through midday Wednesday, as weak high pressure
develops overhead. Anticipate temperatures warming to near the
seasonal average, with afternoon wind gusts re-intensifying to
near 30 mph (particularly across northwest Montana). Boaters on
Flathead should be prepared for increased wave activity throughout
Tuesday.

Midday Wednesday through Friday, a relatively cold trough of low
pressure is projected to move over the Northern Rockies,
increasing chances of middle and high elevation snow for the
Glacier Park Region. Those visiting Glacier Park during the latter
part of this week should be prepare for accumulating snow even at
low elevations of Going To The Sun Road. Nearby backcountry
Forest Service roads may become impassible with snow accumulation
5-10 inches above 5000 feet (12-18 inches over high peaks along
Continental Divide), accompanied by wind gusts to 30 mph. Even
travelers over Marias Pass on Highway 2 should watch for brief
snow covered roads, particularly Thursday morning and Friday
morning. The probability for wind gusts over 39 mph is high on
Thursday along the Continental Divide and also in several valleys
of west-central Montana. With that in mind, area lakes could
experience choppy enough conditions to be hazardous for small
craft.

A cool and showery northwest flow will remain over the Northern
Rockies during the upcoming weekend, however temperatures could
be much warmer than the Wednesday-Friday period.

There is a 70 percent chance that warm high pressure will return
to the Northern Rockies by early next week, however most models
and their ensembles suggest that we will see a maximum of 2 days
(or fewer) before yet another storm system moves across the
region. Persistence forecast continues to rule this Spring.

&&

.AVIATION...

Showers and thunderstorms will develop across portions of north
central Idaho and southwest Montana, including between KSMN and
KBTM. Wind gusts 20-30 kts will be common across Northern Rockies
airspace through 17/0300Z. The area near KBTM has a less than 10
percent probability of winds exceeding 50 kts through 17/0300Z.
Outside of the area of showers and thunderstorms, anticipate
sparse terrain obscurations for the rest of today. Ceilings will
increase and cloud cover decrease after 17/0300Z, as relatively
dry air moves over the region. Wind gusts will redevelop (20-30
kts) after 17/1800Z for much of the Northern Rockies.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, May 16, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
721 PM MDT Mon May 16 2022

MTZ007-170200-
Butte/Blackfoot Region MT-
721 PM MDT Mon May 16 2022

...A strong thunderstorm will impact portions of Silver Bow County
through 800 PM MDT...

At 721 PM MDT, Doppler radar was tracking a strong thunderstorm over
Divide, or 21 miles southwest of Butte, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Butte, Silver Bow, Walkerville, Divide, Nissler, Melrose, Ramsay,
Janney and Newcomb.

This includes Interstate 90 between mile markers 214 and 231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4575 11219 4574 11246 4576 11250 4569 11255
      4563 11268 4564 11270 4567 11270 4570 11275
      4570 11274 4574 11276 4578 11284 4602 11280
      4606 11247 4602 11244 4593 11244 4589 11240
      4585 11243
TIME...MOT...LOC 0121Z 267DEG 23KT 4573 11276

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 2:49 PM MDTLake Wind AdvisoryMSOFlathead, Lake, Sanders27 hr

Nearby

Special Weather Statements in Montana, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.